Wyoming, 2016

Damaging Wind in Wyoming, June 11, 2016

June 11, 2016 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm developed over far northwestern Campbell County and tracked northeastward into Montana. The storm produced hail and wind gusts to 70 mph north of Recluse.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over far northwestern Campbell County and tracked northeastward into Montana. The storm produced hail and wind gusts to 70 mph north of Recluse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 11, 4:26 PM MST, 59 minutes earlier.

Area forecast discussion, Jun 11, 4:26 PM MST, 59 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
526 PM MDT SAT JUN 11 2016

.SHORT TERM...This Evening Through Tonight
Issued at 255 PM MDT Sat Jun 11 2016

20z surface analysis had elongated low from southeast MT into
central WY with cold front into southwest WY, dry line into
western NE, and warm front into eastern SD. Dew points in the 60s
pooling along and ahead of warm front contributing to 1-3KJ/kg
MLCAPE along boundary, but MLCIN from 25-75J/kg. 0-6km bulk shear
better ahead of warm front, but still only in the 15m/s range.
Water vapour showed shortwave energy now pushing into southern WY
allowing high based convection to develop over southeast WY and
north of the Black Hills. Aforementioned features will move slowly
northeast through this evening with southwest flow aloft.
Inverted-V soundings quite apparent behind warm front which will
promote gusty winds at time. Deep moist convection more likely
northeast of low along warm front with entire range of severe
weather threats from last this afternoon into the evening hours.

Overnight, as low moves into southwest ND cold front will push into
northeast WY and then into western SD with the usual squeeze on the
northeast side of the Black Hills. Could see some convection with
frontal boundary. 3-6mb/3hr pressure rises noted, so suspect we'll
see a brief period of gusty northwest winds from K2WX to KSPF to
KRAP late tonight. Temperatures will be near guidance behind the
front and above guidance ahead of front.

.LONG TERM...Sunday Through Saturday
Issued at 255 PM MDT Sat Jun 11 2016

Main fcst challenge facing long term revolves around 500hpa ridge
axis sliding east through the weekend...allowing for return flow
to becoming re-established by sunday night over cwa with sw flow
aloft. Sunday looks like it should be a bit cooler as nw winds
usher in 850hpa temps roughly 6-10 degrees C cooler than today.
models want to linger some light rw- across the plains sunday
morning...but given subsidence behind exiting front...think it
might be a bit overdone.

attention then turns toward monday at 925hpa-700hpa layer mixing
ratios increase pretty quickly north of 10g/kg by monday afternoon.
main 500hpa/700hpa trof axis slides into wrn cwa with impressive
amounts of omega seen overhead. noticed that spc already has cwa in
slgt risk outlook and seems reasonable. 700hpa temps in the nam12
might be a bit on the low side...but even leaning with the gfs20
should be less than capping strength.

Remainder of extended looks to be dry with a warming trend as 500hpa
ridge builds on backside of exiting developing 500hpa closed low.
for Monday...and esp Tues with clouds/shra. Look for a warming trend
into the weekend.

&&

.AVIATION...For the 00Z TAFS Through 00Z Sunday Evening
Issued At 511 PM MDT Sat Jun 11 2016

Cold front ern MT-cntrl WY approaching GCC at 00Z and will cont
to move ewd this even. Tstms have dvlpd ovr nern WY and nwrn SD.
Main hazard wl be strong wnds to 50kt. Behind cold front, gusty NW
wnds wl incrs Sun mrng, and lcl MVFR cigs may dvlp ovr nern WY and
nwrn SD.

&&

.FIRE WEATHER...
Issued At 255 PM MDT Sat Jun 11 2016

Hot and dry conditions will remain across western south dakota
through the evening until sfc cold front pushes through the area.
nw winds on backside will bring cooler and higher humidity
air...relieving the region of warm/dry and low humidities for the
next few days. isolated/widely scattered thunderstorms high based
thunderstorms this evening could bring gusty winds, dry lightning
and very little rain.

&&

.UNR Watches/Warnings/Advisories...
SD...Heat Advisory until 9 PM MDT /10 PM CDT/ this evening for SDZ014-
     032-043-046-047-049.

WY...None.
&&

SHORT TERM...Helgeson
LONG TERM...Hintz
AVIATION...55
FIRE WEATHER...Hintz
Hazardous weather outlook, Jun 11, 12:44 PM MST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
144 PM MDT SAT JUN 11 2016

SDZ001-002-012-WYZ054-056-057-071-121300-
HARDING-PERKINS-BUTTE-NORTHERN CAMPBELL-WESTERN CROOK-
WYOMING BLACK HILLS-NORTHEASTERN CROOK-
144 PM MDT SAT JUN 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING...ESPECIALLY FROM 500 PM TO 1000 PM.
DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN THREATS. AN
ISOLATED TORNADO CANNOT BE RULED OUT NEAR THE MONTANA AND NORTH
DAKOTA BORDER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS A GOOD PORTION OF
THE AREA INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS MUCH OF NORTHEAST WYOMING AND SOUTHWEST SOUTH
DAKOTA MONDAY AFTERNOON AND EVENING. LARGE HAIL AND STRONG WIND
GUSTS LOOK TO BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ013-024>031-041-042-044-072>074-WYZ055-058-121300-
NORTHERN MEADE CO PLAINS-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-
RAPID CITY-SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-
SOUTHERN BLACK HILLS-CUSTER CO PLAINS-PENNINGTON CO PLAINS-
FALL RIVER-OGLALA LAKOTA-BENNETT-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-SOUTHERN CAMPBELL-
WESTON-
144 PM MDT SAT JUN 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF
SOUTH DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS ARE
POSSIBLE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS A GOOD PORTION OF
THE AREA INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS MUCH OF NORTHEAST WYOMING AND SOUTHWEST SOUTH
DAKOTA MONDAY AFTERNOON AND EVENING. LARGE HAIL AND STRONG WIND
GUSTS LOOK TO BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ014-032-043-046-047-049-121300-
ZIEBACH-HAAKON-JACKSON-MELLETTE-TODD-TRIPP-
144 PM MDT SAT JUN 11 2016 /244 PM CDT SAT JUN 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN
SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THROUGH THIS EVENING. HEAT INDICES
WILL BE AROUND 100 DEGREES DURING THIS TIME.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT AS A COLD FRONT
CROSSES THE AREA. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME. HOWEVER...A STORM OR TWO WITH SMALL HAIL AND GUSTY WINDS
IS POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
SUNDAY INTO EARLY NEXT WEEK. WIDESPREAD SEVERE THUNDERSTORMS ARE
NOT EXPECTED AT THIS TIME. HOWEVER...STRONG STORMS WITH HAIL AND
GUSTY WINDS ARE POSSIBLE...WITH THE BEST CHANCES LOOKING TO BE
MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 11, 3:48 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
448 PM MDT SAT JUN 11 2016

SDZ001-112315-
HARDING SD-
448 PM MDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARDING COUNTY UNTIL
515 PM MDT...

AT 448 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF SLIM BUTTES...OR 25 MILES SOUTHEAST OF
BUFFALO...MOVING NORTH AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
REVA AND SLIM BUTTES.

LAT...LON 4523 10306 4524 10331 4558 10339 4557 10295
TIME...MOT...LOC 2248Z 180DEG 32KT 4531 10319

MCKEMY
Local storm report, Jun 11, 3:50 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
450 PM MDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND GST     13 SSW REVA             45.36N 103.17W
06/11/2016  M53 MPH          HARDING            SD   DEPT OF HIGHWAYS

&&

MCKEMY
Local storm report, Jun 11, 4:10 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
510 PM MDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND GST     5 NNW DOWNTOWN GILLETTE 44.35N 105.54W
06/11/2016  M55 MPH          CAMPBELL           WY   ASOS

&&

WFO UNR
Special weather statement, Jun 11, 4:10 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
510 PM MDT SAT JUN 11 2016

WYZ054-112345-
NORTHERN CAMBELL WY-
510 PM MDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL COUNTY
UNTIL 545 PM MDT...

AT 510 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF WESTON...OR 18 MILES NORTH OF GILLETTE...MOVING
NORTH AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RECLUSE AND WESTON.

LAT...LON 4438 10534 4444 10576 4486 10573 4477 10522
TIME...MOT...LOC 2310Z 192DEG 21KT 4454 10549

MCKEMY
Local storm report, Jun 11, 4:36 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
536 PM MDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             10 SSW REVA             45.40N 103.13W
06/11/2016  E1.75 INCH       HARDING            SD   TRAINED SPOTTER

&&

ME
Special weather statement, Jun 11, 4:52 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT SAT JUN 11 2016

WYZ054-120030-
NORTHERN CAMBELL WY-
552 PM MDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 630 PM MDT...

AT 552 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RECLUSE...OR 35 MILES NORTH OF GILLETTE...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RECLUSE AND SPOTTED HORSE.

LAT...LON 4499 10596 4500 10581 4499 10529 4461 10546
      4467 10601 4473 10602
TIME...MOT...LOC 2352Z 204DEG 17KT 4474 10575

MCKEMY

The radar

The Billings radar (KBLX), 246 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
June 11, 5:25 PM MST to 5:30 PM MST
Where
Campbell County, 17.28 mi N of Recluse
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
44.990, -105.700

Strong wind gusts broke a window in a house and flipped over a snowmobile trailer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630214.